South Dakota, 2011

Lightning Strike in South Dakota, August 3, 2011

August 3, 2011 · NWS UNR · 1 event in 1 county or zone

A motorcyclist was struck and killed by lightning as he was driving on Interstate-90 near Wasta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A motorcyclist was struck and killed by lightning as he was driving on Interstate-90 near Wasta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 1:23 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 1:23 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
223 PM MDT WED AUG 3 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGING ACROSS THE
CENTRAL CONUS WITH DEEP SOUTHWESTERLY FLOW ACROSS THE CWA. SEVERAL
WAVES WERE MOVING WITHIN THE FLOW ACROSS WYOMING INTO EASTERN
MONTANA. SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS EASTERN WYOMING
WITH A BOUNDARY OVER WESTERN SOUTH DAKOTA. KUDX RADAR SHOWS A LINE
OF STORMS QUICKLY DEVELOPING ALONG THE BOUNDARY AS IT SAGS S/SEWRD.
MODELS CONTINUE TO SHOW MLCAPE VALUES AROUND 1000 J/KG THIS
AFTERNOON AND EVENING. LOW LEVEL SHEAR IS SOMEWHAT LACKING...BUT
COULD BE ENOUGH TO PRODUCE AN ISOLATED SUPERCELL OR TWO...ESPECIALLY
ALONG/AHEAD OF THE BOUNDARY WHERE SOUTHERLY FLOW RESULTS IN MORE
FAVORABLE PROFILES. THERE IS PLENTY OF MOISTURE IN THE ATMOSPHERE
PWATS OF 150 TO 180 PERCENT OF NORMAL...SO LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE THROUGH THIS EVENING. THE STORMS WILL GRADUALLY
CROSS PARTS OF THE BLACK HILLS AREA LATE THIS AFTERNOON...THEN
WEAKEN THROUGH THE EVENING AND OVERNIGHT HOURS.

WEAK RIDGING IS EXPECTED THURSDAY...SIMILAR TO TODAYS PATTERN.
MONSOONAL MOISTURE WILL CONTINUE ACROSS THE AREA WITH MLCAPE VALUES
UP TO 1800 J/KG AND WEAK TO MODERATE SHEAR. THIS WILL BRING A REPEAT
OF THE SEVERE WEATHER THREAT...A SEVERE STORM OR TWO DEVELOPING.
OTHERWISE STORMS ARE EXPECTED TO BRING SMALL HAIL...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL. SOUTHWESTERLY FLOW WILL RESUME
FRIDAY...WITH MODELS INDICATING A STRONG WAVE CROSSING MONTANA THEN
NORTH DAKOTA. THIS IS EXPECTED TO BRING THUNDERSTORMS TO THOSE
AREAS...WITH A THREAT FOR LARGE HAIL AND DAMAGING WINDS. THE
QUESTION IS IF THESE STORMS WILL CLIP NORTHWEST SOUTH DAKOTA OR NOT.
THE GFS IS SUGGESTING A MORE NORTHERLY TRACK KEEPING THE SEVERE
WEATHER OUT OF THE CWA...WHILE THE NAM DOES SHOW STORMS AFFECTING NW
SD FRIDAY AFTERNOON AND EVENING.

EXTENDED...THE PATTERN WILL NOT CHANGE MUCH SATURDAY THROUGH
WEDNESDAY. THE UPPER-FLOW WILL BE FROM THE WEST-NORTHWEST...AND THE
MONSOONAL MOISTURE PLUME WILL PERIODICALLY SPREAD OVER THE CWFA.
THERE IS ENOUGH MODEL AGREEMENT TO HAVE MODEST CONFIDENCE ON TIMING
OF THE RELATIVELY HIGHER/LOWER POPS. ON SATURDAY MUCH OF THE CWFA
WILL BE IN SUBSIDENCE AND LOW-LEVEL COLD ADVECTION BEHIND AN EXITING
WAVE...THIS SHOULD RESULT IN A LULL IN CONVECTION. RETURN FLOW WILL
DEVELOP SUNDAY AND RESULT IN UNSTABLE AIR OVER MUCH OF THE REGION BY
LATE SUNDAY...AND THUS INCREASED CHANCES OF THUNDERSTORMS. ON MONDAY
THE FOCUS FOR THUNDERSTORMS WILL SHIFT TOWARD SCNTRL SD ALONG A WEAK
COLD FRONT. THIS FRONT WILL MOVE SOUTHEAST MONDAY NIGHT AND WILL BE
FOLLOWED BY HIGH PRESSURE FOR TUESDAY...WITH ANOTHER RELATIVE MIN IN
CONVECTION. RETURN FLOW LIKELY WILL SETUP AGAIN WEDNESDAY...STARTING
THE PROCESS ALL OVER AGAIN. TEMPERATURES WILL REMAIN NEAR AVERAGE AS
THE 100-DEGREE READINGS SHOULD NOT RETURN FOR A WHILE.

&&

.AVIATION...SHORT-TERM GUIDANCE (RUC/HRRR/SREF) SUGGESTS A GOOD
CHANCE OF SHRA/TSRA MOVING ACROSS WRN SD LATER THIS AFTN AND EVNG.
THE BULK OF THE ACTIVITY WILL REMAIN EAST OF KGCC. THIS WILL RESULT
IN MVFR VSBYS IN THE AREA OF SHRA/TSRA. THE CHANCE FOR SEVERE STORMS
WILL BE LOW...BUT SOME WIND GUSTS OF 30-45 MPH WILL BE POSSIBLE. THE
SHRA/TSRA SHOULD BE EAST OF KRAP BY EARLY EVNG...WITH VFR CONDITIONS
THROUGH 18Z THURSDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 3, 10:01 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT WED AUG 3 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1101 AM MDT (1201 PM CDT) WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT WITH LOCALLY
HEAVY RAINFALL POSSIBLE. A FEW STORMS MAY BECOME CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS...SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA EACH
DAY THROUGH EARLY NEXT WEEK. AT THIS TIME THE GREATEST CHANCE FOR
SEVERE WEATHER WILL COME ON FRIDAY...PARTICULARLY TO NORTHWEST
SOUTH DAKOTA...AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 3, 11:34 AM MST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1234 PM MDT WED AUG 3 2011

WYZ054>056-058-031930-
NORTHERN CAMBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY-
1234 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CAMPBELL...
SOUTHWESTERN CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 130 PM
MDT...

AT 1231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOORCROFT...OR 25 MILES EAST OF DOWNTOWN
GILLETTE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOORCROFT...
  KEYHOLE RESERVOIR...
  PINE HAVEN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND
164...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Aug 3, 12:35 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT WED AUG 3 2011

WYZ056-057-032030-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
135 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK COUNTY UNTIL 230
PM MDT...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF INYAN KARA MOUNTAIN...OR 12
MILES SOUTHWEST OF SUNDANCE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNDANCE...
  INYAN KARA MOUNTAIN...
  MOSKEE...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 166 AND
191...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Aug 3, 12:37 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
137 PM MDT WED AUG 3 2011

SDZ012-025-072-073-032015-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
137 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE
AND SOUTHERN BUTTE COUNTIES UNTIL 215 PM MDT...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRUITDALE...OR 5 MILES SOUTHEAST OF DOWNTOWN
BELLE FOURCHE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  NISLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Aug 3, 12:54 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
154 PM MDT WED AUG 3 2011

SDZ012-025-072-073-032045-
BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
154 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LAWRENCE...
WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 245 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALE...OR 11 MILES NORTH OF DOWNTOWN
STURGIS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VALE...
  AREAS NORTH OF BEAR BUTTE STATE PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Aug 3, 1:25 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT WED AUG 3 2011

SDZ024-025-028-WYZ057-058-032115-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS
SD-WESTON WY-WYOMING BLACK HILLS WY-
225 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...NORTHEASTERN
WESTON...SOUTHERN LAWRENCE AND WESTERN PENNINGTON COUNTIES UNTIL 315
PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOSKEE TO OSAGE...
AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DEADWOOD...
  BUCKHORN...
  FOUR CORNERS...
  O'NEIL PASS...
  CHEYENNE CROSSING...
  TERRY PEAK...
  LEAD...
  CENTRAL CITY...
  MOON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Special weather statement, Aug 3, 2:42 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED AUG 3 2011

SDZ026-028-029-074-032245-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN
BLACK HILLS SD-
342 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 445 PM MDT...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN CUSTER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN CUSTER...
  CRAZY HORSE MEMORIAL...
  SANATOR...
  SYLVAN LAKE...
  STOCKADE LAKE...
  BLUE BELL...
  MOUNT RUSHMORE...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...
  HAYWARD...
  HERMOSA...
  FAIRBURN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JOHNSON

The radar

The Rapid City radar (KUDX), 26 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pennington

When
August 3, 4:30 PM MST
Where
Pennington County, 3.16 mi NW of Wasta
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.096, -102.502

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pennington2011-08-0357MaleVehicle/Towed TrailerDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345320.